Alert archive / North Carolina / Beach Hazards Statements in 2025

Beach Hazards Statement 4, NWS Newport/Morehead City, NC

April 8, 2025Dare County, North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at Apr 8, 2025, 8:08 PM EDT for Dare County, North Carolina. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Apr 8, 2025, 8:08 PM EDT (00:08 UTC)
Expired
Apr 9, 2025, 8:00 PM EDT
In force
24 hr
Issued by
NWS Newport/Morehead City, NC

County Dare County, NC

The radar

The Morehead City radar (KMHX), 150 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.1 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2025-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2025-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -49 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
985 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
-49 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

254 
WHUS42 KMHX 090008
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
808 PM EDT Tue Apr 8 2025

NCZ203-205-091215-
/O.EXP.KMHX.BH.S.0003.000000T0000Z-250409T0000Z/
/O.NEW.KMHX.BH.S.0004.250409T0008Z-250410T0000Z/
Northern Outer Banks-Hatteras Island-
808 PM EDT Tue Apr 8 2025

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH WEDNESDAY EVENING
NORTH OF CAPE HATTERAS...

* WHAT...Dangerous rip currents.

* WHERE...The beaches north of Cape Hatteras.

* WHEN...Through Wednesday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 12:00 PM Wednesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$

Martin
2 follow-up statements
074 
WHUS42 KMHX 090819
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
419 AM EDT Wed Apr 9 2025

NCZ203-205-092030-
/O.CON.KMHX.BH.S.0004.000000T0000Z-250410T0000Z/
Northern Outer Banks-Hatteras Island-
419 AM EDT Wed Apr 9 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...Dangerous rip currents.

* WHERE...The beaches north of Cape Hatteras.

* WHEN...Through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 12:00 PM Wednesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$
200 
WHUS42 KMHX 092024
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
424 PM EDT Wed Apr 9 2025

NCZ203-205-100000-
/O.CON.KMHX.BH.S.0004.000000T0000Z-250410T0000Z/
Northern Outer Banks-Hatteras Island-
424 PM EDT Wed Apr 9 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Dangerous rip currents.

* WHERE...The beaches north of Cape Hatteras.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 12:00 PM Wednesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$

Martin

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Apr 8, 7:15 PM EDT, 53 minutes earlier.

Area forecast discussion, Apr 8, 7:15 PM EDT, 53 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
715 PM EDT Tue Apr 8 2025

.SYNOPSIS...
High pressure builds in from the west for the middle of this
week with another frontal system late week. High pressure then
builds in again for the weekend.

&&

.NEAR TERM /Through Tonight/...
As of 715 PM Tue...Am becoming more skeptical of freezing
conditions overnight, as aforementioned late night wind surge
will likely prevent temps from bottoming out. In addition, TD's
were quite slow to fall and remain in the upper 30s to low 40s
with initial front this afternoon, therefore slower T/TD drop
this evening will slow CAA overnight. Left freeze warning intact
as a precaution, though the good news is that a low impact
freeze if it happens, as would be quite marginal.

Prev disc... As of 3 PM Tue...High pressure will continue to
build in overnight with upper trough pushing off the east coast.
Main challenge overnight is the freeze/frost potential. Went
ahead with a Freeze Warning for the very NW portions (Martin,
Pitt and Greene) of the area overnight. Though mostly clear
skies are expected overnight, most guidance shows winds
decoupling overnight then increasing again towards sunrise. The
light breeze should limit the frost threat, so will hold off on
any Frost Adv at this time...though there is potential for
patchy frost for sheltered inland areas. Went below guidance for
lows, generally falling into the low to mid 30s inland and
upper 30s to mid 40s for the beaches.

&&

.SHORT TERM /WEDNESDAY/...
As of 3 PM Tue...Cool high pressure will continue to build over
the area as flow becomes more zonal aloft across the Carolinas.
Low level thickness values, mostly sunny skies and E-NE flow
will keep high temps in the 50s along the Outer Banks and mid
50s to low 60s inland.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
As of 320 AM Tuesday...

Wednesday night through Thursday...Arctic high pressure will
continue to influence weather over the Carolinas through
Wednesday night, continuing a brief run of below average
temperatures. SE return flow on Thursday with the high
offshore, and temps will warm to near normal with highs in the
low to mid 70s inland and mid to upper 60s along the coast.

Thursday night through Monday...A northern stream trough digs into
the eastern CONUS late in the week with the potential for a mid-
level cut-off low developing somewhere across the Mid- Atlantic.
Guidance has come into better agreement on the timing and placement
of this low, with Euro and GFS ensemble means in close agreement
this morning. Best chance of precipitation starting remains Thursday
evening with the best overall chances on Friday, increasing to the
north closer to the upper low. Modest instability is likely on
Friday with temperatures still in the 70s and Tds climbing into the
upper 50s to around 60, and maintained thunder mentions from the
previous forecast.

The upper low should be offshore by Sunday with upper ridging and
sfc high pressure building in from the west. Temps expected to be
near normal on Friday and a few degrees below normal on Saturday and
Sunday. A rebound is likely on Monday to near normal values as
high moves offshore and southwesterly flow resumes.

&&

.AVIATION /23Z TUESDAY THROUGH SUNDAY/...
SHORT TERM /through Wednesday/...
As of 715 PM Tue...VFR conditions expected through the period.
SCU will gradually move off the coast this evening with skies
becoming clear, with N wind gusts diminishing. Another surge in
nrly breezes overnight late, though should remain below 10-15
kt. The nrly breezes become ene through the day Wed though only
in the 10-15 kt range.

LONG TERM /Wednesday night through Sunday/...
As of 330 AM Tuesday...Arctic high pressure builds into the
area, then slides offshore Thursday, with pred VFR conditions
expected. An upper low will approach the area late in the week
bringing the potential for sub-VFR conditions, especially in
showers, Thursday night and Friday. VFR conditions are expected
to prevail over the weekend.

&&

.MARINE...
SHORT TERM /through Wednesday/...
As of 715 PM Tue...Latest 08/18Z model suite came in a bit
stronger with nnerly wind surge early Wed morning, and have
several hours of SCA for the Pamlic/Croatan/Roanoke sound and
the coastal waters esp south of Oregon Inlet in the morning.
Have extended out the SCA for the ctrl waters, as it appears
seas would remain around 6 ft through early Wed afternoon. The
winds are too short of a duration for the remaing sounds and
waters for SCA inclusion at this time, though will have to watch
with later model runs if the gusty winds last longer than
expected.

Prev disc...As of 3 PM Tue...Latest obs show N winds 10-20 kt
gusting 15-25 kt and seas 4-6 ft. SCA continues for the northern
and central waters for lingering gusty winds and elevated 6 ft
seas. High pressure will continue to build over the waters
overnight and Wed. Gradient tightens a bit overnight with winds
becoming more NE 10-20 kt with seas grad subsiding to 3-5 ft.

LONG TERM /Wednesday night through Sunday/...
As of 330 AM Tuesday...Generally quiet marine conditions are
expected through the long term period. The high migrates
offshore Wednesday night and Thursday with winds becoming
becoming southeasterly on Thursday, southerly by Thursday PM
into Friday. Cold front will swing across the waters on Fri PM
through Saturday, with winds veering back to the northwest
through Sunday. Ensemble guidance points to low probabilities
(less than 20%) of offshore SCA on Friday ahead of the cold
front, as well as Sat PM into Sun AM with a northwesterly surge.
Seas expected to mainly be around 2-4 ft mid week, ticking up
to 3-5 feet by week's end.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Freeze Warning from 3 AM to 9 AM EDT Wednesday for NCZ029-044-
     079.
     Beach Hazards Statement until 8 PM EDT this evening for NCZ203-
     205.
MARINE...Small Craft Advisory until 2 PM EDT Wednesday for AMZ152-154.

&&

SYNOPSIS...MHX
NEAR TERM...CQD/TL
SHORT TERM...CQD
LONG TERM...JME/MS
AVIATION...TL/MS
MARINE...CQD/TL/MS
Hazardous weather outlook, Apr 8, 3:36 PM EDT, 4 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
336 PM EDT Tue Apr 8 2025

NCZ045>047-080-081-092-094-193-194-198-091945-
Washington-Tyrrell-Mainland Dare-Beaufort-Mainland Hyde-Jones-
Pamlico-Northern Craven-Southern Craven-Inland Onslow-
336 PM EDT Tue Apr 8 2025

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-196-199-204-091945-
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
336 PM EDT Tue Apr 8 2025

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ205-091945-
Hatteras Island-
336 PM EDT Tue Apr 8 2025

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING
NORTH OF CAPE HATTERAS...
...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING
SOUTH OF CAPE HATTERAS...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ203-091945-
Northern Outer Banks-
336 PM EDT Tue Apr 8 2025

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ029-044-079-091945-
Martin-Pitt-Greene-
336 PM EDT Tue Apr 8 2025

...FREEZE WARNING IN EFFECT FROM 3 AM TO 9 AM EDT WEDNESDAY...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ090-091-091945-
Duplin-Lenoir-
336 PM EDT Tue Apr 8 2025

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Very patchy frost will be possible overnight and early Wednesday
morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 12:21 AM EDTSmall Craft AdvisoryMHX13 hr

Nearby

Beach Hazards Statements in North Carolina, 2025Every beach hazards statement in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.